Kentucky, 2010

Damaging Winds and Lightning Strike in Kentucky, July 19, 2010

July 19, 2010 · NWS PAH · 6 events in 3 counties and zones

A bowing line of thunderstorms raced eastward across Illinois and Indiana at 45 mph. The trailing southern end of the bow crossed parts of northwest Kentucky, accompanied by locally damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A bowing line of thunderstorms raced eastward across Illinois and Indiana at 45 mph. The trailing southern end of the bow crossed parts of northwest Kentucky, accompanied by locally damaging winds. The line of storms may have been initiated by a weak upper level disturbance entering northern Illinois. As it moved east, the line gained strength as it fed on a very moist and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 1:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 19, 1:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT MON JUL 19 2010

.DISCUSSION...
CONVECTION JUST UPSTREAM POISED TO SKIRT ACROSS NRN 1/2 OF REGION
THIS EVENING. NAM APPEARS TO POTENTIALLY OVER-MODEL WHILEST GFS
SEEMINGLY HAS A NICER PICTURE GRASP AND IS THE WAY WE LEAN...WHICH
WILL TAPER POPS FROM MID-HI CHC NORTH/EAST TO SLGT CHC MENTIONS
SOUTH/WEST. IT COULD BE A MAINLY THRU 06Z EVENT BUT WE'LL LEAVE A
12 HR GRID PER COLLAB PIC.

AFTER THAT MORE ACTIVE NWLYS-WLYS PERCHED JUST NORTH SHOULD
CONTINUE TO RACE SMALL PERTURBATIONS IN THE FLOW ACROSS THE WABASH
RIVER VALLEY AND EFFECTIVELY OFFER POPS NORTH/EAST TAPERING
SOUTH/WEST THRU MID WEEK. AGAIN FOLLOWED GENERAL GFS HANDLE WITH
UPPER RIDGING SOUTH CAPPING US OFF AND SHUNTING PCPN OUT OF THE FA
BY LATER THURS. THIS BUILDING DOME WILL LIKEWISE BE INCREASING
HEAT/HUMIDITY TO NR ADVISORY THRESHOLDS THIS WEEK.

AFTER THAT THE NEXT BEST CHC PCPN WILL BE WITH A SMALL/WEAK
FRONTAL PASSAGE? THOUGH HARD TO BELIEVE MODELLED BY BOTH GFS/ECMWF
AS OCCURRING WITH ATTENDANT POPS LATE SAT-SUN...EVEN IMPLYING SOME
SLIGHTLY COOLER/DRIER (CLOSER TO SEASONAL NORMS) AIR FOR AFTER
PASSAGE LATE WKEND/EARLY NEXT WEEK.

GFS FLAVOR INCLUDES MAV/MEX GENERATED MOS WHICH WAS CLOSE TO
INHERITED/COLLABORATIVE.

&&

.AVIATION...
EXPECT BAND OF THUNDERSTORMS TO WORK THEIR WAY SOUTH INTO THE
AREA AND AFFECT THE TAF SITES BETWEEN 21Z AND AND 01Z IF IT HOLDS
TOGETHER. ANY THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND MVFR CIGS
AND VSBY FOR AN HOUR OR TWO. AROUND SUNSET EXPECT THE VFR
CONDITIONS TO RETURN TO THE AREA. COULD SEE SOME FOG AT KCGI BUT WILL
REEVALUATE FOG WHEN WE SEE JUST WHERE IT RAINS THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 19, 3:14 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT MON JUL 19 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
414 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA...AND NORTHWEST KENTUCKY THROUGH
800 PM. REFER TO THE WATCHES AND WARNINGS FOR MORE DETAILS.

HEAT INDEX READINGS ACROSS THE REMAINDER OF THE REGION WILL
AVERAGE IN THE LOWER 100S THROUGH THE EVENING.

MINOR FLOODING CONTINUES ALONG PORTIONS OF THE MISSISSIPPI RIVER.
REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS CANNOT BE RULED OUT TUESDAY AND WEDNESDAY...
ESPECIALLY OVER NORTHERN PORTIONS OF THE REGION ALONG AND NORTH OF
THE INTERSTATE 64 CORRIDOR. DAMAGING WIND GUSTS WOULD BE THE
PRIMARY HAZARD.

A PROLONGED PERIOD OF HOT WEATHER WITH AFTERNOON HEAT INDICES APPROACHING
ADVISORY THRESHOLDS OF 105 DEGREES IS EXPECTED THROUGH MUCH OF THE
REMAINDER OF THE WORKWEEK.

MINOR FLOODING CONTINUES ALONG PORTIONS OF THE MISSISSIPPI RIVER.
PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUESTED FOR THE THUNDERSTORM WATCH THIS
EVENING UNTIL 800 PM.

In the hours before

Local storm report, Jul 19, 3:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     OAKLAND CITY            38.34N 87.35W
07/19/2010  M61.00 MPH       GIBSON             IN   BROADCAST MEDIA

0400 PM     TSTM WND DMG     OAKLAND CITY            38.34N 87.35W
07/19/2010                   GIBSON             IN   BROADCAST MEDIA

            TREES AND POWER LINES DOWN.

&&

RJP
Local storm report, Jul 19, 3:28 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     SE EVANSVILLE           38.09N 89.93W
07/19/2010  E50 MPH          RANDOLPH           IL   TRAINED SPOTTER

            ESTIMATED WIND 50-60 MPH. SE SIDE OF EVANSVILLE.

&&

DP
Local storm report, Jul 19, 3:32 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     SE EVANSVILLE           37.98N 87.54W
07/19/2010  E50.00 MPH       VANDERBURGH        IN   TRAINED SPOTTER

            ESTIMATED WIND 50-60 MPH. SE SIDE OF EVANSVILLE.

&&

DP
Local storm report, Jul 19, 3:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     EVANSVILLE              37.98N 87.54W
07/19/2010                   VANDERBURGH        IN   BROADCAST MEDIA

            WIRES DOWN 1200 BLOCK N GREEN RIVER RD

&&

DP
Local storm report, Jul 19, 3:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     GALATIA                 37.84N 88.61W
07/19/2010  E60 MPH          SALINE             IL   TRAINED SPOTTER

&&

DLL
Local storm report, Jul 19, 3:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     NEWBURGH                37.95N 87.40W
07/19/2010  M54 MPH          WARRICK            IN   TRAINED SPOTTER

            WIND MEASURED AT 54 MPH IN NEWBURGH.

&&

DP

The radar

The Evansville,IN radar (KVWX), 48 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 heavy rain, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
July 19, 3:45 PM CST
Where
Henderson County, 1.12 mi NW of Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.842, -87.594

Several boats were overturned at a boat ramp on the Ohio River.

Heavy Rain, Henderson

When
July 19, 4:00 PM CST to 4:30 PM CST
Where
Henderson County, Henderson
Reported by
Broadcast Media
Coordinates
37.830, -87.580

Water was over U.S. Highway 60 in a couple of spots, including the intersection of U.S. Highway 41.

Funnel Cloud, Union

When
July 19, 4:02 PM CST
Where
Union County, Pride
Reported by
Trained Spotter
Coordinates
37.550, -87.900

A trained spotter reported a funnel cloud went down and back up.

Thunderstorm Wind, Daviess

When
July 19, 4:04 PM CST
Where
Daviess County, Birk City
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.780, -87.280

A wind gust to 65 mph was measured. A tree was blown down.

Heavy Rain, Daviess

When
July 19, 4:31 PM CST to 5:00 PM CST
Where
Daviess County, Owensboro
Reported by
Trained Spotter
Coordinates
37.770, -87.120

Water covered several street intersections. The flooding was minor.

Lightning, Daviess

When
July 19, 5:00 PM CST
Where
Daviess County, Whitesville
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.680, -86.880

A three-alarm house fire was apparently started by a lightning strike. Lightning appeared to have struck a vent pipe on top of the home, sending a surge down into the pantry of the home on the first floor. The home sustained moderate smoke and water damage in the kitchen area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243356, 243384, 243366, 243360, 243386, 247337.